Editors: Mark Huber, Claremont McKenna College
  Gizem Karaali, Pomona College
Welcome to the Journal of Humanistic Mathematics, an online-only, open-access, peer-reviewed journal published by the Claremont Colleges Library and based at the Claremont Center for the Mathematical Sciences. Please feel free to browse our website and add your email to our database if you would like to receive a Table of Contents announcement for each issue in your email.

This is an open-access journal which means that all content is freely available without charge to the user or their institution. Users are allowed to read, download, copy, distribute, print, search, or link to the full texts of the articles, or use them for any other lawful purpose, without asking prior permission from the publisher or the author. This is in accordance with the BOAI definition of open access. All articles are licensed with a Creative Commons license.

The journal is archived by LOCKSS and indexed by MathSciNet and EBSCO.

We would love to hear from you! Please email the editors (Mark Huber at mhuber@cmc.edu and Gizem Karaali at gizem.karaali@pomona.edu), or submit a response directly to any of the published articles or essays (you can use the Submit A Response link on the relevant page). Alternatively, if you prefer snail mail, you can use the following address:

Journal of Humanistic Mathematics
Claremont Center for the Mathematical Sciences
610 North College Avenue
Claremont, CA 91711
United States of America

JHM is an online-only, open-access, peer-reviewed journal published by the Claremont Colleges Library. Our emphasis is on the aesthetic, cultural, historical, literary, pedagogical, philosophical, psychological, and sociological aspects of mathematics as a human endeavor. More broadly, we aim to provide a forum for both academic and informal discussions about matters mathematical.

Current Issue:
Volume 12 Issue 1 (January 2022)

Front Matter



Math in the Time of COVID


The Hamster Diaries
Pamela B. Pierce


Teaching Preservice Teachers in the Time of COVID: What’s Worth Keeping?
Kathy Liu Sun, Jennifer L. Ruef, Kathleen Jablon Stoehr, and Madeline Ahearn


Navigating a Calculus Course During a Pandemic: A USMA Perspective
Shane K. Smith, Tyson H. Walsh, and Lee Evans



Extremal Mathematicians
Carlos A. Alfaro


The World of Mathematics


Accidental World Teacher
Richard Delaware





A Reflection on Growth Mindset and Meritocracy
Rachel L. Petrik, Julianne Vega, and Andrés R. Vindas-Meléndez


An Urgent Plea for More Graduate Programs in Statistics Education
David Eli Drew, Sam Behseta, and Cherie L. Ichinose

Book Review

Poetry Folder



Wrong Way
Joseph Chaney


Heuristic or Stochastic?
E Laura Golberg


So Long My Friend
Bryan McNair




Special Issue Call for Papers: Mathematics and Society
Carrie Diaz Eaton, Rachel Roca, Nancy Rodriguez, and Tian An Wong